Illinois, 2021

Winter Storm and Winter Weather in Illinois, January 25 to 26, 2021

January 25 to 26, 2021 · NWS LOT · 22 events in 22 counties and zones

Snow developed during the late afternoon and early evening of January 25th and continued into the morning of January 26th for most of northern Illinois. The snow lingered across far northeast Illinois through late afternoon on January 26th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Snow developed during the late afternoon and early evening of January 25th and continued into the morning of January 26th for most of northern Illinois. The snow lingered across far northeast Illinois through late afternoon on January 26th. A narrow band of heavy snow fell from Dixon to De Kalb to Elgin to Highland Park. North of this band, 3 to 5 inches of snow fell. South of this band, 3 to 5 inches of snow fell to about Interstate 80. South of Interstate 80, 1 to 2 inches of snow was reported along with ice accumulations up to one tenth of an inch as freezing rain also occurred across parts of east central Illinois.

Storm total snowfall in the band of heavy snow included 8.2 inches near Elburn and near Buffalo Grove; 8.0 inches in Evanston; 7.6 inches in Roselle; 7.5 inches in De Kalb; 7.3 inches in Palatine; 7.3 inches near Lake Zurich, 7.0 inches near Schaumburg and near Wayne; 6.8 inches near St. Charles; 6.7 inches near Oak Park; 6.5 inches near Dixon; 6.3 inches near Forest Park and 6.2 inches near Highwood. Chicago O'Hare Airport measured 6.0 inches. Rockford Airport measured 2.9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 25, 2:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 25, 2:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
251 PM CST Mon Jan 25 2021

.SHORT TERM...
235 PM CST

Through Tuesday night...

...DIFFICULT DRIVING CONDITIONS TO DEVELOP THIS EVENING ACROSS MUCH
OF NORTHERN ILLINOIS...

The main forecast points are as follows:

- Steady snow will develop across the entire area this evening and
  last through Tuesday evening. Travel will be difficult due to
  the combined effects of steady snow rates and patchy blowing
  snow

- Snow rates will be heaviest from sunset to 3 AM CST tonight-
  Tuesday, with the heaviest (0.75-1"/hr) along the Lake Michigan
  shore

- Snow "weight" will be wet and heavy overnight. Tuesday, it will
  become lighter and fluffier

- Snow will taper from west to east Tuesday evening, but persist
  along the lakeshore through Wednesday.

- Total snow accumulations through Tuesday evening of 3 to 7
  inches are expected north of I-80 with 5-8" (locally higher)
  east of I-355. South of I-80, snow totals of 1-4 inches and ice
  totals of 0.1-0.2" are expected.

Discussion:

Overall, the thinking and messaging with this storm has not changed.
The upper-level wave responsible for the blossoming area of snow
across Nebraska, Iowa, and northern Missouri will become "sheared
out" as it propagates eastward. Such will lead to an increasingly
elongated zone of wintry precipitation, initially all snow, from
this evening through Tuesday. As a mid-level dry slot works
northward into Illinois this evening, the snowflake growth zone
will dry out generally along and south of I-80 but possibly as
far north as I-88. Within the dry slot, there'll be a narrow zone
where in-cloud temperatures are still favorable for very low snow-
ratio snow grains, altogether leading to a gradual transition
from snow along I-88 to snow grains along I-80 to freezing drizzle
south of I-80. Meanwhile, a plume of steep mid- level lapse rates
will advect generally south of I-80 leading to pockets of
convective/splotchy snow in otherwise widespread freezing drizzle
and mist. As such, we'll probably have a hodgepodge of
precipitation types including periods of accumulating ice (and
even at times no precipitation) south of I-80 through much of the
night. North of I-88, all snow is expected.

Snow rates will be heaviest from roughly sunset through
early Tuesday morning (0.75-1"/hr), especially along the Lake
Michigan shore where lake enhancement is probable. Snow "weight"
tonight will be wet and heavy with a ratio near 10:1, except near
the IL/WI border where strong lift through the snowflake growth
layer will promote ratios closer to 15:1. Toward daybreak Tuesday,
snow rates will become less heavy as snow ratios become
"fluffier." An uptick in intensity (and changeover to all snow
areawide) is expected during the Tuesday afternoon hours as the
parent upper- level waves slides through northern Illinois. Snow
will thus taper from west to east Tuesday evening. Low-level
confluence of winds along the Lake Michigan shore will allow for
steady light snow to continue generally east of I-355 into
Wednesday, and eventually northwest Indiana by Wednesday evening.

As the low-level pressure gradient tightens tonight, northeasterly
winds will increase and gust 30-40 mph, highest along the Lake
Michigan shoreline. Such will set the stage for patches of
blowing snow especially along the lakeshore (more exposed to the
wind) and near the Wisconsin state line (where snow ratios will be
higher). Blowing snow may become more widespread Tuesday
especially as the snow ratios altogether become higher and a fresh
snowpack becomes established.

Taken altogether, all of northern Illinois and northwest Indiana
will experience wintry weather and difficult travel conditions over
the next 24-36 hours. The highest snow totals of 5-8" (locally
higher) are expected across the Chicago metropolitan area east of
I-355 due to lake enhancement. North of I-80, 3-7" of snow is
expected. South of I-80, 1-4" of snow and 0.1-0.2" of ice
accumulations are expected. Localized power outages remain
possible due to the weight of the heavy/wet snow and/or ice and
gusty winds (e.g. tree branches may fall on power lines).

Borchardt

&&

.LONG TERM...
247 PM CST

Wednesday Through Monday...

As high pressure moves in, cloud cover decreases, and winds turn
northerly over a fresh snowpack, Wednesday and Thursday night look
to drop into the single digits in many locations, especially in
outlying western and northern portions of the forecast area. If
clouds clear and the high pressure center inches far enough east
Wednesday night, subzero readings are possible for at least north-
central Illinois.  Daytime highs Wednesday and Thursday also should
remain a few degrees below January normals, before Friday sees more
seasonable highs right around freezing.

We will continue to monitor another potential messy system for this
weekend. A mean upper level trough across the western United States
will translate eastward this weekend. With high pressure in place
ahead of this system, this will keep a warm/stationary front locked
in place across the nation’s heartland, extending into Central
Illinois. The dominant system will be the southern stream one that
will originate off the coast of California and may merge to some
degree with energy from the Pacific Northwest. Ahead of this trough
axis, a healthy push of moisture in southwest flow from the Gulf
will feed into the system, marked by PWAT values in excess of 0.75”.
In addition, a departing jet max and the incoming jet will lead to a
coupled jet structure and decent forcing for precipitation. With
these aspects in mind, there is a decent signal across the spectrum
for a period of moderate precipitation. This system does appear to
be fairly progressive given its open wave structure. This is
evidenced in a fairly high probability of 0.25” of Snow/Sleet
equivalent QPF for a Day 6 forecast.

Uncertainties lie in the positioning of the warm front and
associated thermal profiles with the system, thus the forecasted
snow amounts that the model envelope presents. The GFS does appear
to have the front a bit farther north as it is more progressive to
depart the upstream surface high over eastern Canada. Thus it has a
bit warmer profile than the GEM with the EC likely on the colder
side of the guidance thus far.

Thus the thermal profiles may play a big role in the precipitation
type forecast. At this distance 30-40% of CMC ensembles have a 3+”
snowfall for a portion of the area highlighted along a NW to SE
corridor (this is the forecasted warm frontal orientation) with the
GEFS lower and EC higher, consistent with these thermal profiles.
This is more toward the 75th percentile forecast from the NBM given
these uncertainties. The main message at this range is that this
remains another system to keep an eye on. This one may not be to the
magnitude of our current event and maybe in a lower impact timing
later Saturday or Saturday evening, but one to monitor for impacts
to the region.

KMD/Lenning

&&

.AVIATION...
For the 18Z TAFs...

Snowfall and associated cig/vsby trends reflected in previous
forecasts still appear to be on track, with questions focusing on
timing of initial onset later this afternoon and then the drop to
lower vsbys as snowfall rates pick up during the evening.

As mentioned in the earlier discussion, after an initial period of
lighter snow, conditions could drop quickly into the IFR and LIFR
range as heavier bands move across the area. Confidence on the
timing of these trends is only medium, with a slower progression
possibly pushing things back by a couple of hours, or perhaps
compressing the timeline between the initial onset of light snow
and arrival of the heavier rates. In this latter scenario, the 02z
window may still look okay for the initial arrival of lowest
vsbys.

Wind speeds also have been a bit slower to come up, but still
expect that most of the snowfall event will be accompanied by
gusty east to northeast winds. With the relatively dense snow type
and marginal surface temperatures, blowing and drifting snow
should not be a major concern.

Snow, eventually driven by the lake influence, is expected to
slowing decrease in intensity through the day tomorrow, but not
completely end until winds turn more west of north by late
afternoon.

Lenning

&&

.MARINE...
248 PM CST

Strong surface low pressure will track from the lower Missouri
Valley through the lower Ohio Valley through Tuesday. Between this
low, and an area of high pressure off to the northeast of the
Great Lakes, a strong surface pressure gradient has led to
increasing northeast surface winds across southern Lake Michigan
today. The strongest winds are expected to develop by this evening
and continue much of the night before slowly easing Tuesday.

Current indication is that there will likely be a period of at
least occasional 35 kt gale force winds this evening/overnight.
With this in mind, a gale warning remains in effect for mainly the
western shore of southern Lake Michigan, from near Gary north to
the IL/WI border for tonight. It is possible that brief gale force
gusts may edge further into the Indiana waters as well, though
small craft advisory conditions remain most likely along the
Indiana shore. Small craft advisory headlines will also be needed
after the gale headlines end early Tuesday along the IL shore,
with SCA conditions likely persisting into Wednesday night before
waves subside.

Ratzer/Kluber/Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ006-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107 until 5 PM Tuesday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until noon
     Tuesday.

     Winter Storm Warning...ILZ008-ILZ010-ILZ011-ILZ012-ILZ019-ILZ020-
     ILZ021 until noon Tuesday.

     Winter Storm Warning...ILZ003-ILZ004-ILZ005 until noon Tuesday.

     Winter Weather Advisory...ILZ023-ILZ032-ILZ033-ILZ039 until noon
     Tuesday.

     Winter Weather Advisory...ILZ108 until noon Tuesday.

IN...Lakeshore Flood Advisory...INZ001 until noon Tuesday.

     Winter Weather Advisory...INZ001-INZ002 until noon Tuesday.

     Winter Weather Advisory...INZ010-INZ011-INZ019 until noon
     Tuesday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743...6 PM Monday to 3 AM
     Tuesday.

     Small Craft Advisory...Winthrop Harbor to Gary IN until 6 PM
     Monday.

     Small Craft Advisory...Gary to Michigan City IN until 6 AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 25, 9:40 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
940 AM CST Mon Jan 25 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-261545-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
940 AM CST Mon Jan 25 2021 /1040 AM EST Mon Jan 25 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Snow Risk.
  Elevated Ice Accumulation Risk.
  Elevated Lakeshore Flood Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

A winter storm will impact the area beginning this afternoon and
continuing through tonight. Snow accumulations of 4 to 8 inches,
locally higher, are forecast for along and north of I-80. A wintry
mix, including freezing rain, is likely south of a line from Streator
to Kankakee to DeMotte. Gusty winds combined with a somewhat
wetter nature to the snow may result in sporadic power outages as
well as blowing snow. .

Gusty northeast winds combined with elevated lake levels will
cause minor to moderate lakeshore flooding impacts late this
afternoon and especially tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Snow Risk.
  Elevated Lakeshore Flood Risk.
  Limited Non Thunderstorm Wind Risk near Lake Michigan.
  Elevated Ice Accumulation Risk south in the morning.
Wednesday...
  Limited Snow Risk near Lake Michigan.
  Limited Excessive Cold Risk Wednesday night.
Saturday...
  Limited Snow Risk.

DISCUSSION:

Steady snow will continue through the day Tuesday. The snow will
mix with or change to freezing drizzle along and south of I-80
through mid-morning. Snow will end from west to east Tuesday
evening, with lake effect snow showers persisting along the Lake
Michigan shore into Wednesday.

Gusty northeast winds combined with elevated lake levels will
continue to cause minor to possibly moderate lakeshore flooding
impacts through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-261545-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
940 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Gale force winds and very hazardous waves are likely.
Wednesday through Sunday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 7 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 25, 3:00 PM CST to January 26, 12:00 PM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
January 25, 3:00 PM CST to January 26, 12:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 25, 3:00 PM CST to January 26, 8:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 25, 4:00 PM CST to January 26, 12:00 PM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 25, 4:00 PM CST to January 26, 9:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
January 25, 4:00 PM CST to January 26, 9:00 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
January 25, 4:00 PM CST to January 26, 9:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
January 25, 4:00 PM CST to January 26, 9:00 AM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 25, 4:30 PM CST to January 26, 12:00 PM CST
Where
Kane forecast zone
Reported by
Public
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
January 25, 4:30 PM CST to January 26, 3:00 PM CST
Where
Du Page forecast zone
Reported by
CoCoRaHS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook County

When
January 25, 4:30 PM CST to January 26, 5:00 PM CST
Where
Northern Cook County forecast zone
Reported by
CoCoRaHS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, Central Cook County

When
January 25, 4:30 PM CST to January 26, 5:30 PM CST
Where
Central Cook County forecast zone
Reported by
CoCoRaHS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
January 25, 4:30 PM CST to January 26, 6:00 PM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
January 25, 5:00 PM CST to January 26, 7:00 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
January 25, 5:30 PM CST to January 26, 8:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 25, 5:30 PM CST to January 26, 7:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
January 25, 5:30 PM CST to January 26, 9:00 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
January 25, 6:00 PM CST to January 26, 9:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
January 25, 8:00 PM CST to January 26, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
January 25, 8:30 PM CST to January 26, 12:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 25, 9:00 PM CST to January 26, 3:00 PM CST
Where
Lake forecast zone
Reported by
CoCoRaHS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
January 25, 9:00 PM CST to January 26, 12:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936698, 936707, 936719, 936699, 936714, 936716, 936717, 936718, 936701, 936702, 936703, 936704, 936726, 936724, 936715, 936720, 936725, 936722, 936705, 936706, 936700, 936708.